10 Chapter 10
Open Resources for Nursing (Open RN)
Chapter 10 Critical Thinking Activities
You can review additional information regarding these answers in the corresponding section in which the Critical Thinking activities appear.
Critical Thinking Activity Section 10.6a
The patient should be advised that acetaminophen can cause acute liver damage when taken in excessive amounts or when used with alcohol. Many over-the-counter medications contain acetaminophen, so daily amounts must be monitored carefully. Recommended daily restrictions for acetaminophen include less than 4,000 mg of acetaminophen in 24 hours for an adult, less than 3200 mg for geriatric adults, and less than 2000 mg for patients with alcoholism. Fewer than three alcoholic drinks should be consumed daily while using acetaminophen.
Critical Thinking Activity Section 10.6b
The patient should be advised that aspirin has an anti-platelet effect, in addition to reducing pain, fever, and inflammation. By preventing the platelets from sticking together, clots that can cause heart attacks and strokes are prevented from forming.
Critical Thinking Activity Section 10.6c
Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID), which can cause severe and life-threatening stomach bleeding and must be taken cautiously. The patient should be advised that the risk for bleeding is higher if the patient:
- is age 60 or older
- has had stomach ulcers or bleeding problems
- takes a anticoagulant or steroid medication
- takes other drugs containing NSAIDs (such as aspirin, ibuprofen, or naproxen)
- consumes three or more alcoholic drinks every day while using this product
- takes ibuprofen in higher doses, more frequently, or for a longer time than directed
Critical Thinking Activity Section 10d
The nurse should evaluate the effectiveness of ketorolac IV in relieving the patient’s pain 30 minutes after administration.
Critical Thinking Activity Section 10e
The nurse should provide the following patient education to a patient who has been prescribed celecoxib:
- It may be taken with or without food
- You can sprinkle capsules on applesauce and ingest it immediately with water
- You may experience heartburn, vomiting, or diarrhea with this medication
- Notify the provider immediately if you have abdominal pain, vomit blood or have blood in your stool, develop swelling in your hand or feet, or notice yellowing of your skin
Critical Thinking Activity Section 10.7a
Oral drops of morphine, commonly used for patients with metastatic cancer, should be effective within 1 hour of administration.
Critical Thinking Activity Section 10.7b
Naloxone immediately reverses the effects of respiratory depression and oversedations caused by opioids. After a patient receives naloxone, the nurse should continue to evaluate the patient’s respiratory status at least every 15 minutes because naloxone has a shorter duration of action that many opioids, and repeated doses are usually necessary.
Critical Thinking Activity Section 10.8a
The nurse should educate the patient to take baclofen with milk or food to minimize gastric upset. Advise the patient that baclofen may cause dizziness or drowsiness, so they should change positions slowly and avoid driving and operating machines. Patients using baclofen should avoid using alcohol or taking other CNS depressants.
Critical Thinking Activity Section 10.8b
Cyclobenzaprine is a muscle relaxer and may cause drowsiness. If used with alcohol or other CNS depressants, it can impair mental or physical abilities, so the patient should be advised to not drive when taking cyclobenzaprine.
Critical Thinking Activity Section 10.8c
The patient should be advised that tizanidine can cause drowsiness and dizziness, and concurrent use with alcohol can worsen these effects. Tizanidine can damage the liver so alcohol should be avoided to prevent additional damage.
Critical Thinking Activity Section 10.11
The correct answers are a), b), and e). Based on the patient’s respiratory status, the nurse should immediately raise the patient’s bed and apply oxygen to rapidly increase their oxygenation level. The nurse should ask for help from a team member and/or call the rapid response team while obtaining naloxone to administer for sedation and respiratory depression. The nurse should continue to monitor the patient’s respiratory status after naloxone is administered because repeated doses may be required.